North Carolina, 2009Flood in North Carolina, June 9, 2009
June 9, 2009 · NWS MHX · 1 event in 1 county or zone
Scattered thunderstorms developed across the inland portions of eastern North Carolina during the afternoon of June 9th 2009. These storms developed as a weak impulse aloft crossed and interacted with the sea breeze that was moving inland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the inland portions of eastern North Carolina during the afternoon of June 9th 2009. These storms developed as a weak impulse aloft crossed and interacted with the sea breeze that was moving inland. These storms produced very heavy rain in spots and localized flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 9, 2:30 PM EST, 4 hours earlier.
Area forecast discussion, Jun 9, 2:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 PM EDT TUE JUN 9 2009
.SYNOPSIS...
HIGH PRESSURE OFF THE COAST WILL CONTINUE TO PRODUCE A SOUTHERLY
FLOW OF HOT AND HUMID AIR ACROSS EASTERN NORTH CAROLINA THROUGH
THURSDAY. A WEAKENING COLD FRONT WILL MOVE INTO THE AREA FRIDAY
THEN LINGER ALONG OR JUST OFF THE COAST SATURDAY THROUGH MONDAY.
HIGH PRESSURE IS FORECAST TO BUILD OVER THE AREA ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 330 PM TUESDAY...SCATTERED CONVECTION CURRENTLY OVER THE
AREA SHOULD LINGER WELL INTO THE EVENING AS THE MODELS INDICATE
WEAK UPPER DIFLUENCE PERSISTING THROUGH 06Z. ALTHOUGH SHEAR IS
WEAK...CAPES OF AROUND 2500 J/KG AND WINDEX VALUES IN EXCESS OF
50 KT SUPPORT THE THREAT FOR MARGINALLY SEVERE HAIL AND WET
MICROBURSTS WITH DAMAGING WIND GUSTS. THE WEAK STEERING CURRENTS
ALOFT AND HIGH PW WATER VALUES MEAN THAT STORMS WILL BE SLOW
MOVERS AND HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAINS.
ANY LINGERING CONVECTIVE ACTIVITY AFTER 06Z SHOULD BE ISOLATED AND
WEAK. OVERNIGHT LOWS WILL BE SIMILAR TO LAST NIGHT IN THE
MIDDLE/UPPER 60S.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
AS OF 330 PM TUESDAY...THE UPPER RIDGE OVER THE GULF OF MEXICO WILL
CONTINUE TO POKE NE ACROSS THE CAROLINAS THROUGH THURSDAY. WESTERLY
LOW LEVEL FLOW BOTH DAYS WILL PROMOTE HOT TEMPERATURES WITH READINGS
IN THE LOWER 90S EXPECTED INLAND. THERE WILL BE BOUTS OF DIURNAL
CONVECTION IN THE AFTERNOONS/EVENINGS...ESPECIALLY ON THURSDAY. CONFIDENCE
IN SHORTWAVE DETAILS LOW DUE TO WEAKNESS OF THE INDIVIDUAL
PERTURBATIONS PLUS THE WIDESPREAD/ORGANIZED CONVECTION UPSTREAM IS
LIKELY TO POP AN MCV OR TWO. THUS WILL STICK CLOSE TO CLIMATOLOGY
FOR POPS WITH NOTHING GREATER THAN 40%. THE MODELS CONTINUE TO
SUGGEST THAT A DECAYING MCS WILL WORK EAST ACROSS EASTERN NC
WEDNESDAY NIGHT WITH A FEW REMNANT SHOWERS OR STORMS POSSIBLE.
THE UPPER RIDGE WILL FLATTEN THURSDAY NIGHT AND FRIDAY WITH A
WEAKENING COLD FRONT SETTLING ACROSS NC BY FRIDAY. WILL CONTINUE
CHANCE POPS BUT NOT EXPECTING A WASHOUT AT THIS POINT. DUE TO CLOUDS
AND A LITTLE LOWER THICKNESS WILL FORECAST HIGHS MAINLY IN THE
MIDDLE/UPPER 80S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 330 PM TUESDAY...NEARLY ZONAL FLOW ALOFT EXPECTED THROUGH
SUNDAY WITH A WEAK COLD FRONT GETTING HUNG UP IN THE FLOW VICINITY
OF NC PRODUCING A THREAT FOR SHOWERS AND THUNDERSTORMS. THE FLOW IS
EXPECTED TO UNDERGO AMPLIFICATION EARLY NEXT WEEK WITH TROUGHING
EXPECTED OVER THE EASTERN US. THIS SHOULD ALLOW THE COLD FRONT TO
DRIFT SOUTH OF THE AREA IN THE NW FLOW ALOFT AND WASHOUT. WILL KEEP
NEAR NORMAL POPS THROUGH MONDAY AS THE MODELS CONTINUE TO DIFFER
WITH RESPECT TO HOW FAR SE THE FRONT WILL BE ABLE TO PENETRATE.
WILL THEN FOLLOW HPC GUIDANCE AND INDICATE DRIER WEATHER TUESDAY
AS HIGH PRESSURE IS FORECAST TO BUILD INTO THE AREA. TEMPERATURES
WILL BE NEAR NORMAL WITH HIGHS MAINLY IN THE MIDDLE 80S AND LOWS
IN THE MIDDLE 60S.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z TUE...RAIN AND THUNDERSTORMS FORMING ALONG THE SEA BREEZE
IN CARTERET AND ONSLOW...AND ALSO TYRRELL AND DARE COUNTIES. SLOW
MOVING STORMS HAVE POTENTIAL TO DROP UP TO 2 INCHES IN AN HOUR.
FRONTAL BOUNDARY TO OUR WEST EXPECTED TO MOVE THROUGH TAF SITES
DURING THE PRE DAWN HOURS WITH WIND BECOMING NW BY SUNRISE
WEDNESDAY. FLOW TO REMAIN LIGHT THROUGH MUCH OF THE WEEK. ANOTHER
BOUNDARY TO MOVE OVER THE TAF SITES WILL DO SO FRIDAY AFTERNOON.
&&
.MARINE...
SOUTHERLY WIND OVER THE WATERS THIS AFTERNOON, WITH SPEEDS OF AROUND
10 KTS. BOUNDARY OVER CENTRAL NC THIS AFTERNOON TO DRIFT SLOWLY TO
THE EAST THROUGH THE EVENING AND EARLY NIGHTTIME HOURS. RAIN OVER
THE LAND AREA MAY DRIFT OVER THE WATERS DURING THE EARLY EVENING
HOURS. BOUNDARY TO PASS THROUGH THE WATERS BEFORE SUNRISE. SURFACE
WIND TO BE NORTHERLY BEHIND THE BOUNDARY...THEN QUICKLY BECOME
SOUTHERLY AGAIN DURING THE AFTERNOON. FLOW TO REMAIN LIGHT INTO
THURSDAY. BULLETINS SHOWING 10 TO 12 SECOND SWELL ON AND OFF DURING
THE WEEK. BOUNDARY APPROACHING FROM THE WEST WILL TIGHTEN THE
GRADIENT STARTING THURSDAY. MODELS SHOWING FRONT TO PASS OVER THE
WATERS FRIDAY AFTERNOON. FOR NOW AM EXPECTING CONDITIONS TO STAY
BELOW SCA CONDITION THROUGH THE WEEKEND.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...CGG
MARINE...CGG
Hazardous weather outlook, Jun 9, 3:25 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 AM EDT TUE JUN 9 2009
NCZ029-044>047-079>081-090>095-098-103-104-100830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
425 AM EDT TUE JUN 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WHICH WILL
PRODUCE HEAVY DOWNPOURS. A FEW OF THE STRONGER STORMS COULD ALSO
PRODUCE HAIL AND STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 9, 1:42 PM EST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
242 PM EDT TUE JUN 9 2009
NCZ045>047-081-092000-
WASHINGTON-TYRRELL-WESTERN DARE-WESTERN HYDE-
242 PM EDT TUE JUN 9 2009
...STRONG THUNDERSTORMS WILL AFFECT HYDE...DARE...TYRRELL AND
WASHINGTON COUNTIES UNTIL 400 PM EDT...
AT 241 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER WEST CENTRAL
TYRRELL COUNTY...OR ABOUT 23 MILES EAST OF PLYMOUTH...MOVING SOUTH AT
15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHWESTERN
TYRRELL COUNTY AT 300 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE COLUMBIA...ALLIGATOR...BUFFALO CITY...EAST LAKE...
FRYING PAN LANDING...GUM NECK...KILKENNY...WOODLEY AND LEVELS.
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES
OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A
STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER
ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
27
Special weather statement, Jun 9, 3:54 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
454 PM EDT TUE JUN 9 2009
NCZ029-092200-
MARTIN-
454 PM EDT TUE JUN 9 2009
...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 600 PM EDT...
AT 454 PM EDT...THERE WERE STRONG THUNDERSTORMS 23 MILES NORTHWEST OF
WILLIAMSTON...OR ABOUT 10 MILES SOUTH OF RICH SQUARE...MOVING
SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAMILTON
AT 545 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
ROBERSONVILLE AND JAMESVILLE.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
5
Special weather statement, Jun 9, 4:14 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
514 PM EDT TUE JUN 9 2009
NCZ045-046-092215-
WASHINGTON-TYRRELL-
514 PM EDT TUE JUN 9 2009
...STRONG THUNDERSTORMS WILL AFFECT TYRRELL AND WASHINGTON COUNTIES
UNTIL 615 PM EDT...
AT 514 PM EDT...THERE WERE STRONG THUNDERSTORMS 12 MILES NORTH OF
PLYMOUTH...OR ABOUT 6 MILES WEST OF EDENTON...MOVING SOUTHEAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MACKEYS...AND...WESTOVER
AT 535 PM EDT...PLEASANT GROVE AT 540 PM EDT...ROPER AT 545 PM EDT...
SCUPPERNONG AT 555 PM EDT...CENTER OF PHELPS LAKE AT 610 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HINSON...
PLEASANT GROVE...PUNGO LAKE...WENONA AND WOODLEY.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
5
Special weather statement, Jun 9, 4:50 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
550 PM EDT TUE JUN 9 2009
NCZ080-092245-
BEAUFORT-
550 PM EDT TUE JUN 9 2009
...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT COUNTY UNTIL 645 PM
EDT...
AT 551 PM EDT...THERE WERE STRONG THUNDERSTORMS 12 MILES NORTHEAST OF
WASHINGTON...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR PINETOWN AT 635 PM EDT...WALLA WATTA...AND...SLATESTONE
AT 640 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BELHAVEN...RIVER ROAD...BATH...BUNYAN...OLD FORD...TERRA CEIA AND
YEATESVILLE.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
5
Special weather statement, Jun 9, 4:59 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
559 PM EDT TUE JUN 9 2009
NCZ091>093-092300-
JONES-LENOIR-CRAVEN-
559 PM EDT TUE JUN 9 2009
...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...LENOIR AND JONES
COUNTIES UNTIL 700 PM EDT...
AT 559 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER KINSTON...MOVING
EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KINSTON AT 605
PM EDT...WYSE FORK AT 635 PM EDT...DOVER AT 655 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DOVER...FORT
BARNWELL...GRAINGERS...WOODINGTON AND FALLING CREEK.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
5
Special weather statement, Jun 9, 5:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
659 PM EDT TUE JUN 9 2009
NCZ044-091>093-100000-
JONES-LENOIR-PITT-CRAVEN-
659 PM EDT TUE JUN 9 2009
...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PITT...LENOIR AND JONES
COUNTIES UNTIL 800 PM EDT...
AT 659 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM SOUTHEASTERN
PITT COUNTY TO CENTRAL LENOIR COUNTY...OR FROM 11 MILES SOUTHEAST OF
AYDEN TO 8 MILES SOUTH OF KINSTON...MOVING SOUTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR HONOLULU AT 705 PM EDT...DOVER AT
710 PM EDT...FORT BARNWELL AT 715 PM EDT...PHILLIPS CROSSROADS AT 740
PM EDT...VANCEBORO AT 745 PM EDT...JASPER AT 755 PM EDT..
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
5
Flood, Lenoir
- When
- June 9, 6:30 PM EST to 7:10 PM EST
- Where
- Lenoir County, 1.13 mi E of Loftins Xrd to 0.6 mi N of Elm Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.200, -77.550
Unofficial report of 6 inches of rain led to flooding south of Kinston. Significant flooding was reported along Alexander Rouse Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, June 9 to 10, 2009$90,000 · EF0 · 48 events
- Hail and Damaging Winds in New Jersey, June 9, 2009$326,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, June 9 to 11, 2009$193,000 · 1.75 in hail · 15 events
- Lightning Strikes in Delaware, June 9, 2009$252,000 · 2 events
- Tornado and Hail in Kansas, June 9, 20091 injured · $46,000 · EF0 · 28 events
- Hail and Damaging Wind in Delaware, June 9, 2009$100,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, June 9, 20091 injured · $51,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Arkansas, June 9 to 10, 2009$55,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in South Carolina, June 9, 2009$50,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, June 9, 20091.75 in hail · 34 events
- Hail and Damaging Winds in Virginia, June 9, 2009$16,000 · 3 in hail · 20 events
- Hail and Damaging Winds in Virginia, June 9, 20091 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171408.